Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 178, NWS Birmingham, AL

June 14, 20235 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 14, 2023, 4:09 PM CDT for 5 counties in Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2023, 4:09 PM CDT (21:09 UTC)
Expired
Jun 14, 2023, 5:01 PM CDT
In force
52 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Perry County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 112 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 10:09 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:57 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 14, 2:57 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
257 PM CDT Wed Jun 14 2023

...New LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 117 PM CDT WED JUN 14 2023

Severe weather and flooding issues remain likely this afternoon and
evening and into tomorrow. Storms are currently ongoing across
Central Alabama this afternoon, with a lower-end tornado threat
across southern parts of the area and a more significant damaging
wind and hail threat across the entire area. Storms are currently
approaching northwestern counties from Mississippi and northwest
Alabama, and hail and wind damage have already been reported
across the area. A boundary is currently oriented roughly
northwest to southeast across the area, with higher severe chances
further south into the region. Temperatures and dewpts are
surging over southwest Alabama, with dewpts into the upper 70s.
Mesoanalysis currently depicts CAPE of >4,500 J/kg across the area
and 100-150 m2/s2 0-1 km SRH across the southwestern counties. A
storm currently in Noxubee County, Mississippi is currently moving
southeastward into this area and is showing signs of
intensifying. A Tornado Watch is in effect for Central Alabama
until 5 PM.

Rain and thunderstorm chances will remain heightened through
tomorrow/Thursday with more waves of strong to potentially severe
storms moving through overnight and in the early morning hours. For
these waves, the main severe threat looks to remain along and south
of the boundary, mainly the southern counties.

The heavy rain/flooding chances remain somewhat high over the
period, with numerous rounds of heavy rainfall moving over already
saturated areas. A Flash Flood Watch is in effect through Thursday
evening.

12

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 247 PM CDT WED JUN 14 2023

We will remain in a active and unsettled weather pattern through
the long term portion of the forecast. Daily thunderstorm chances
will remain at or above seasonal normals, with several periods of
greater than 50 percent coverage (especially during the afternoon
and evening hours). This will also lead to temperatures at or
below climo norms through the period. No major changes in the long
term forecast.

/61/

Previous long-term discussion:
(Friday through Tuesday)
Issued at 243 AM CDT WED JUN 14 2023

An active northwest flow pattern will continue through the weekend.
Timing of the upper impulses will be critical for probability of
rain chances each day and night. Model consensus is for a cluster
of storms to impact west Alabama Friday afternoon and evening, and
along with it marginal risk of severe storms. The Storm Prediction
Center currently has the Slight Risk upstream of Alabama on Friday,
but would not be surprised in later outlooks to see the slight risk
expanded into west Alabama. There may be a relative lull in convection
late Friday night through Saturday, with another upstream impulse
late Saturday night and into Sunday morning. There is a change on
the upper level pattern early next week as a cut-off low develops
over the Ohio Valley region and tracks southeast towards the Southeast
States. If this occurs, it will bring an end to the more robust
upstream convective complexes, but rain chances will remain above
normal due to the close proximity of the upper low to Alabama.

58/rose

&&

.AVIATION...
(18Z TAFS)
Issued at 117 PM CDT WED JUN 14 2023

Several rounds of showers and thunderstorms will pass through during
the period. One rounds is currently ongoing across the area and is
expected to clear to the southeast by 0z. Other rounds are expected
overnight and into tomorrow. Cigs are currently VFR, occasionally
MVFR, but should fall to MVFR at northern and central stations
overnight. Cigs could fall to IFR by early morning before slowly
improving back to MVFR by midday. TOI and MGM should fall to MVFR
cigs by roughly 11z and improve by midday.

12

&&

.FIRE WEATHER...

Several rounds of showers and thunderstorms with locally heavy
rainfall will continue through Thursday. Minimum RH values will
remain well above critical thresholds the next few days. Rainfall
totals through Friday could reach 1-2 inches north of I-20 and 2-4
inches south of I-20. 20-foot winds will be light and variable
this morning becoming southwest 5-7 mph this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  84  63  87 /  50  70  20  30
Anniston    64  83  66  87 /  70  70  20  40
Birmingham  65  83  67  87 /  70  70  20  40
Tuscaloosa  66  84  68  87 /  80  70  30  50
Calera      65  83  68  87 /  80  80  30  50
Auburn      64  81  67  85 /  80  80  40  50
Montgomery  67  84  68  87 /  80  80  50  60
Troy        68  86  68  87 /  80  80  50  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday evening for the following counties:
Autauga-Barbour-Bibb-Bullock-Chambers-Chilton-Clay-Coosa-Dallas-
Elmore-Greene-Hale-Jefferson-Lee-Lowndes-Macon-Marengo-
Montgomery-Perry-Pickens-Pike-Randolph-Russell-Shelby-Sumter-
Talladega-Tallapoosa-Tuscaloosa.

&&

SHORT TERM...12
LONG TERM..../61/
AVIATION...12
Hazardous weather outlook, Jun 14, 3:20 AM CDT, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
320 AM CDT Wed Jun 14 2023

ALZ011>015-017>050-151130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
320 AM CDT Wed Jun 14 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms are likely across all of Central Alabama
through tonight, with multiple rounds of storms currently expected.
The primary threats are large hail, damaging wind gusts, and possibly a
tornado.

Flash flooding is also possible through tonight, mainly for areas
along and south of Interstate 20.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms are possible across southern portions of Central
Alabama on Thursday, and for western portions of Central Alabama on
Friday. The primary threats are large hail and damaging wind gusts.

With several periods of showers and thunderstorms forecast, flash
flooding impacts could continue through Thursday evening,

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
through Friday.

In the hours before

Local storm report, Jun 14, 1:28 PM CDT, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
128 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     Tstm Wnd Dmg     2 S Manchester          33.87N 87.25W
06/14/2023                   Walker             AL   911 Call Center

            Trees down on Walston Bridge Rd.

&&

JD/02
Local storm report, Jun 14, 2:16 PM CDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
216 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     Tstm Wnd Dmg     1 NE Warrior            33.83N 86.79W
06/14/2023                   Jefferson          AL   Emergency Mngr

            Trees down on Warrior Trafford Rd.

0145 PM     Tstm Wnd Dmg     2 WSW Clay              33.69N 86.63W
06/14/2023                   Jefferson          AL   Emergency Mngr

            Tree on a house on Dewey Heights Rd.

0128 PM     Tstm Wnd Dmg     2 NNE Village Springs   33.79N 86.63W
06/14/2023                   Blount             AL   Emergency Mngr

            Tree on vehicle on Red Valley Lane.

0129 PM     Tstm Wnd Dmg     2 N Smoke Rise          33.91N 86.83W
06/14/2023                   Blount             AL   Emergency Mngr

            Trees down along HWY 31.

0130 PM     Tstm Wnd Dmg     2 NNE Smoke Rise        33.90N 86.81W
06/14/2023                   Blount             AL   Emergency Mngr

            RV overturned on Hallmark Rd.

0131 PM     Tstm Wnd Dmg     1 ENE Smoke Rise        33.89N 86.80W
06/14/2023                   Blount             AL   Emergency Mngr

            Trees and powerlines down on Rock Springs
            Rd.

&&
Local storm report, Jun 14, 2:28 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
228 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     Tstm Wnd Dmg     3 NE Lynn               34.08N 87.51W
06/14/2023                   Winston            AL   Trained Spotter

            Tree down on CR 25.

&&

JD/02
Local storm report, Jun 14, 2:32 PM CDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
232 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Hail             Pell City               33.59N 86.29W
06/14/2023  E1.00 inch       St. Clair          AL   Trained Spotter

&&

JD/02
Local storm report, Jun 14, 2:33 PM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
233 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     Tstm Wnd Dmg     Pell City               33.59N 86.28W
06/14/2023                   St. Clair          AL   Emergency Mngr

            Trees down across roadways in Pell City.

&&
Local storm report, Jun 14, 2:41 PM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
241 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     Tstm Wnd Dmg     1 ESE Argo              33.69N 86.50W
06/14/2023                   St. Clair          AL   Emergency Mngr

            Tree blocking road on Briar Ridge Circle.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:15 AM CDTSpecial Weather StatementBMXPickens30 min
Jun 14, 2:25 AM CDTSpecial Weather StatementBMXTuscaloosa35 min
Jun 14, 2:26 AM CDTSpecial Weather StatementBMXCoosa34 min
Jun 14, 2:34 AM CDTFlood WatchBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 22 more39 hr
Jun 14, 2:53 AM CDTSpecial Weather StatementBMXBibb37 min
Jun 14, 3:11 AM CDTSevere Thunderstorm WarningBMXBibb34 min
Jun 14, 3:30 AM CDTSevere Thunderstorm WarningBMXShelby24 min
Jun 14, 3:41 AM CDTSpecial Weather StatementBMXLee49 min
Jun 14, 3:46 AM CDTSevere Thunderstorm WarningBMXChilton21 min
Jun 14, 3:48 AM CDTSpecial Weather StatementBMXBibb27 min
Jun 14, 4:05 AM CDTSpecial Weather StatementBMXChilton40 min
Jun 14, 4:25 AM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore50 min
Jun 14, 4:49 AM CDTSpecial Weather StatementBMXChambers26 min
Jun 14, 5:04 AM CDTSpecial Weather StatementBMXTallapoosa41 min
Jun 14, 5:13 AM CDTSpecial Weather StatementBMXLamar32 min
Jun 14, 5:42 AM CDTSpecial Weather StatementBMXFayette48 min
Jun 14, 5:45 AM CDTSpecial Weather StatementBMXLee45 min
Jun 14, 6:22 AM CDTAreal Flood AdvisoryBMXBibb, Chilton, Jefferson, Shelby, Tuscaloosa2 hr
Jun 14, 7:11 AM CDTAreal Flood AdvisoryBMXTallapoosa3 hr
Jun 14, 7:46 AM CDTAreal Flood AdvisoryBMXLee119 min
Jun 14, 9:28 AM CDTSpecial Weather StatementBMXBarbour32 min
Jun 14, 10:10 AM CDTSevere Thunderstorm WarningBMXMarion, Winston50 min
Jun 14, 10:26 AM CDTSpecial Weather StatementBMXPike34 min
Jun 14, 10:42 AM CDTSpecial Weather StatementBMXMontgomery33 min
Jun 14, 10:56 AM CDTSevere Thunderstorm WarningBMXWinston30 min
Jun 14, 11:24 AM CDTSevere Thunderstorm WarningBMXBarbour66 min
Jun 14, 11:59 AM CDTSevere Thunderstorm WarningBMXBlount41 min
Jun 14, 12:12 PM CDTSevere Thunderstorm WarningBMXMarion51 min
Jun 14, 12:16 PM CDTTornado WarningBMXBarbour14 min
Jun 14, 12:30 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair34 min
Jun 14, 12:33 PM CDTSevere Thunderstorm WarningBMXWinston57 min
Jun 14, 12:53 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne29 min
Jun 14, 1:05 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXGreene, Pickens, Sumter70 min
Jun 14, 1:09 PM CDTSevere Thunderstorm WarningBMXWalker33 min
Jun 14, 1:25 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXBlount, Jefferson47 min
Jun 14, 1:46 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXEtowah, St. Clair48 min
Jun 14, 1:53 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXGreene, Hale67 min
Jun 14, 1:59 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXJefferson, Shelby36 min
Jun 14, 2:10 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXCalhoun, Talladega34 min
Jun 14, 2:23 PM CDTSevere Thunderstorm WarningBMXBarbour22 min
Jun 14, 2:28 PM CDTSevere Thunderstorm WarningBMXClay, Cleburne, Randolph62 min
Jun 14, 2:38 PM CDTSevere Thunderstorm WarningBMXDallas, Perry67 min
Jun 14, 2:38 PM CDTSevere Thunderstorm WarningBMXBullock, Elmore, Macon, Montgomery82 min
Jun 14, 2:41 PM CDTSevere Thunderstorm WarningBMXLee, Russell27 min
Jun 14, 2:58 PM CDTSevere Thunderstorm Warning Destructive damage threatBMXDallas, Perry47 min
Jun 14, 3:02 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter73 min
Jun 14, 3:31 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXAutauga, Dallas, Lowndes43 min
Jun 14, 3:37 PM CDTSevere Thunderstorm WarningBMXBarbour, Russell53 min
Jun 14, 3:40 PM CDTSevere Thunderstorm WarningBMXBullock35 min
Jun 14, 3:42 PM CDTAreal Flood AdvisoryBMXMontgomery2 hr
Jun 14, 3:43 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXHale47 min
Jun 14, 3:48 PM CDTAreal Flood AdvisoryBMXChambers, Lee, Tallapoosa117 min
Jun 14, 3:54 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXMontgomery42 min
Jun 14, 4:12 PM CDTSevere Thunderstorm WarningBMXBullock48 min
Jun 14, 4:16 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXBarbour74 min
Jun 14, 4:18 PM CDTSevere Thunderstorm Warning Destructive damage threatBMXBullock, Pike36 min
Jun 14, 4:20 PM CDTSevere Thunderstorm Warning Destructive damage threatBMXGreene, Sumter31 min
Jun 14, 4:34 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXDallas, Marengo, Perry42 min
Jun 14, 4:39 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXBarbour, Pike51 min
Jun 14, 4:56 PM CDTSevere Thunderstorm WarningBMXLowndes42 min
Jun 14, 5:02 PM CDTAreal Flood AdvisoryBMXBarbour118 min
Jun 14, 5:23 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery39 min
Jun 14, 5:33 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXBullock, Macon, Pike57 min
Jun 14, 5:59 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXBarbour35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.